|The following article is part of live conference coverage from the 2018 ACTRIMS Forum in San Diego, California. Neurology Advisor’s staff will be reporting breaking news associated with research conducted by leading experts in neurology. Check back for the latest news from ACTRIMS 2018.|
At ACTRIMS Forum 2018, held February 1-3 in San Diego, California, study investigators described a case of a woman with multiple sclerosis (MS) who experienced rebound relapse after discontinuing fingolimod therapy.
A 56-year-old woman diagnosed with MS in 2013 was initially started on glatiramer acetate. In May 2016, she was switched to fingolimod due to high disease activity seen on magnetic resonance imaging (MRI) and an Expanded Disability Status Scale (EDSS) score of 2.5.
She began to experience right hemiparesis and dysesthesia 45 days after stopping fingolimod. Subsequent disorientation, irritability, dysarthria, and right cerebellar syndrome developed 2 days later.
Her EDSS worsened to 4.0 and lymphocyte counts increased from 600 to 1500. An MRI revealed multiple new T2 and Fluid-Attenuated Inversion Recovery (FLAIR) hyperintensities vs a previous image (control).
The patient was started on methylprednisolone 1000 mg and intravenous (IV) human immunoglobulin 1g/kg for 10 days, and was also restarted on fingolimod. Two weeks later, her lymphocyte counts decreased to 500 and her cerebellar syndrome and right weakness were resolved after another 2 weeks.
Rebound is defined as a clinically severe relapse with greater MRI lesion activity than that seen prior to starting treatment. Typically, this is related to the recovery of the lymphopenia induced by the drug.
Study investigators describe the rebound relapse seen with fingolimod cessation as being comparable to previously reported immune reconstitution inflammatory syndrome seen with natalizumab cessation in patients with MS. “This phenomenon must now be considered in its risk-benefit ratio when treating patients,” the researchers stated.
For more coverage of ACTRIMS Forum 2018, click here.
Del Castillo GJ, Pineda RC, Cortes BB. Rebound relapse in multiple sclerosis after ceasing fingolimod. Presented at: ACTRIMS Forum 2018. February 1-3, 2018; San Diego, California. Abstract #P083.